Yes, I think my doctor is regarding me as ignorant because I don't want to take his advice to go on statins. I've had one blood test that was marginally high on total cholesterol and LDL. I wanted to try nonpharmaceutical methods to get it down. He didn't even want to bother with anything except statins. He cited the above study to me. I asked to be retested to see if the first test was a fluke. He said it didn't matter, because even people with normal cholesterol can benefit from taking statins.
Right now, I'm waiting for the doctor to "sign off" on the results of the second test so I can find out for myself whether it was high again. I should know in a couple of days. If it's not high, I can't see any way I will go on statins, because my mother is one of the people who has severe muscle pain in response to statins.
My mother tried three or four different statins, because her doctor was equally enthusiastic about statins as my doctor is, and she had the same problem with every one of them. They brought down her cholesterol just great, but they absolutely ruined her quality of life while she was taking them. The pain was bad enough that she doesn't care if she dies sooner from having high cholesterol; she is not taking any more statins.
Does anyone know if the muscle pain side effect runs in families?
The "muscle issues" that arose from muscle damage with statin use was something called rhabdomyolysis. In a large study done in 2004 (J Am Med Assoc 2004; 292:2585-90) it was shown that statin use is associated with a very low incidence of rhabdomyolysis. Rhabdomyolysis occurring in single-statin use patients is the same as those who do not take statins. I've read that rhabdomyolysis can present itself with weakening, not soreness. A blood test is the only reliable way to determine if it is rhabdomyolysis.
I was once about to start a statin because I have family history and high cholesterol. I was going to start lipitor. I never did start it because I was fearful of side effects (none-compliant). 2 weeks after I was supposed to start it I experienced unexplained muscle soreness all over, out of the blue, no other symptoms. Had I started taking the lipitor I sure as heck would have stopped it. On its own the muscle soreness went away. If I had gone through this I would have been telling everyone about my statin "problem". I would have been wrong obviously.
A year later I finally started simvastatin (zocor). This was all prompted by a bad episode of unexplained PVCs. I'm taking 10mg. No problems. My HDL went from 40 to 50. My LDL came down from 205 to 108. My total went from 245 to 158, on the smallest dose. My trigs also came down from 256 to 125.
Since starting it my PVC issue has calmed down a lot. I don't know if the statin helped, neither does my doctor. The only study I can find on statin use and PVCs was related to exercise-recovery PVCs. It was shown that statin use improved exercise-recovery related PVC. Also there's been some recent proof that people who experience PVCs in the recovery phase of exercise had higher incidence of CAD related issues later in life. My guess is that the first stages of ischemia which are not detectable may present itself as ectopic beats. There might be some other mechanism. Somehow taking a statin improves this issue.
That's my argument for now. :-)
Back to Ed's point, I think those that want to go on statins for prophylaxis should be able to do so, but this does raise questions about whether insurance or NHS should foot the bill.
I think you have to be careful with quoted figures from side effects. For example, the side effects found with the brain in statin research were put across six or seven different catagories to make the occurrence look much smaller.
I have seen on the internet that many muscle pains aren't reported because elderly peope just think it's their bodies ageing. It is also the same with memory functions, older people just blame it on age.
I know I don't trust the side effect incidence rates that the drug companies publish, because I work in the mental health field, and I see that certain side effects are nearly universal in people who take certain psychotropic medications, and yet the drug companies deny it. They just deny reality. For instance, I have seen drug company research that reported only a small minority (I think it was 25 or 30% -- forgive me, it was years ago) of SSRI users having sexual side effects. In fact, that side effect is so common that you are almost surprised if you have a patient who does not experience it.
Lilly was notorious for denying for years that Zyprexa caused weight gain, and people actually died from that. There were people who gained so much weight that they got metabolic syndrome and died. You would see your patients gaining 50 or 100 pounds within a few months of going on Zyprexa, and Lilly outright denied that weight gain was a side effect of the drug. Eventually, they had to come off that. I have no reason to believe that the marketing situation is any different with cardiac drugs than it is with psychotropic drugs. It's a multibillion-dollar business, either way.
My mother was on three or four different statins, sequentially. Each time she went on the drug, she started hurting, and each time she went off the drug, she felt better. She refuses to try any more statins, and I don't blame her. She gave it a good try. More so than I would have. For the first year or so, she didn't realize that it was the medication that was bothering her. She thought she had fibromyalgia. She had read an article about fibromyalgia somewhere, and she already had arthritis, and she thought she had progressed to fibromyalgia.
For the people who do well on statins, I am happy.
And also, if my cholesterol turns out to be high, I really do have to consider whether I am going to try statins myself. But I am not looking forward to it. What you are exposed to close up really does influence your attitude toward things, and I saw my mother in pain.
There are many things, diet, exercise, familial, endogenous, smoking, not being aorund second hand smoke, stress etc that affect cholesterol and placque. There are many people with no problems with cholesterol by testing yet end up on the table for angioplasty/cabg.I think we are still learning.Many doctors are thrilled about statins and results even tho' they are well aware of side effects, hence the testing and recommendation to stop secondary to those side effects.So, other then adding it to our water supply, it's an individual decision. I, for one, am happy to be on it even tho' there's the slightest chance I'll still dvevlop CAD. And there's always fish oil.